Autoimmune hepatitis after COVID-19 vaccine - more than a coincidence

J Autoimmun. 2021 Dec:125:102741. doi: 10.1016/j.jaut.2021.102741. Epub 2021 Oct 26.

Abstract

The COVID-19 pandemic is still raging across the world and vaccination is expected to lead us out of this pandemic. Although the efficacy of the vaccines is beyond doubt, safety still remains a concern. We report a case of a 65-year-old woman who experienced acute severe autoimmune hepatitis two weeks after receiving the first dose of Moderna-COVID-19 vaccine. Serum immunoglobulin G was elevated and antinuclear antibody was positive (1:100, speckled pattern). Liver histology showed a marked expansion of the portal tracts, severe interface hepatitis and multiple confluent foci of lobular necrosis. She started treatment with prednisolone, with a favorable clinical and analytical evolution. Some recent reports have been suggested that COVID-19 vaccination can lead to the development of autoimmune diseases. It is speculated that the vaccine can disturb self-tolerance and trigger autoimmune responses through cross-reactivity with host cells. Therefore, healthcare providers must remain vigilant during mass COVID-19 vaccination.

Keywords: Autoimmune hepatitis; COVID-19 vaccine; Moderna mRNA vaccine.

Publication types

  • Case Reports

MeSH terms

  • Antibodies, Antinuclear / blood
  • BNT162 Vaccine / adverse effects*
  • BNT162 Vaccine / immunology
  • Bilirubin / blood
  • COVID-19 / prevention & control*
  • Female
  • Fibrosis / pathology
  • Hepatitis, Autoimmune / etiology*
  • Hepatitis, Autoimmune / immunology
  • Humans
  • Jaundice / diagnosis
  • Jaundice / etiology*
  • Liver / enzymology
  • Middle Aged
  • Molecular Mimicry / immunology
  • Prednisolone / therapeutic use
  • SARS-CoV-2 / immunology
  • Vaccination / adverse effects*

Substances

  • Antibodies, Antinuclear
  • Prednisolone
  • BNT162 Vaccine
  • Bilirubin